What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 15, 5:42 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 15, 5:42 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Gray ME
642 PM EDT Wed Aug 15 2018
.SYNOPSIS...
A cold front will drop south through the region tonight and will
shift offshore by Thursday morning. High pressure will build
over the area on Thursday and will shift east of the area
Thursday night. Low pressure will approach from the west Friday
and will move east through the region Friday night. A trailing
cold front will gradually push offshore on Saturday. High
pressure will build south from Canada Saturday night through
Sunday and will hold over the region through Monday night. Low
pressure will move in from the west Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH THURSDAY/...
7pm... Minor update for current conditions. Area of convection
to our west currently in Central Vermont will move through the
White Mountains in the next few hours. A few scattered showers
also along the Canadian border currently but expect waining
instability at nightfall to bring those to an end.
Prev Disc...
High Impact Weather Potential: Isolated severe thunderstorms
possible through this evening with locally heavy rain possible.
Pattern: Early afternoon water vapor reveals a mid level flow
pattern that is becoming increasingly progressive with time as the
cutoff low responsible for all the rain in the Mid Atlantic...and
some in our area...has opened up and is now pushing east. Right
on the heels of this feature is a weak shortwave and associated
cold front over southern Quebec that is spawning a line of
showers and thunderstorms as it moves south and east into a
humid and gradually destabilizing airmass. Clearly the forecast
focus through the near term is the evolution of convection
associated with this front as it crosses the region.
Through this evening: Radar imagery shows the GYX CWA largely
between two areas of convection...one over far northern Maine
where winds aloft are stronger and MLCAPES are reaching over
2000 J/kg...and the other over upstate New York ahead of modest
mid level jet streak in the presence of 2000-2500 J/kg MLCAPES.
Rising heights have precluded much activity in our area outside
of portions of western Maine. Through this evening will watch
the northern area of convection pass to our east...with
convection over New York making a run at my western zones after
7pm. Instability is sufficient for a localized damaging wind
threat...but lack of significant deep shear precludes greater
severe weather concerns. Torrential rainfall is likely as
well...but storm motion has been sufficient to avoid any
hydrologic problems.
Tonight: Convection arriving from the west will continue the
isolated severe concern through the evening hours...though
waning instability will cause this threat to diminish quickly.
Upstream cold front doesn/t really begin to move through the
region until after midnight with gradual drying occurring behind
this feature. This will bring any showers/storms to an end...but
moist boundary layer conditions will likely promote the
development of patchy valley fog after midnight. Lows will
remain mild given lack of significant dry/cool advection
overnight...with most locations remaining in the 60s.
&&
.SHORT TERM /THURSDAY NIGHT/...
High Impact Weather Potential: Minimal.
Shortwave ridging looks to dominate the short term forecast period
as the pattern becomes increasingly progressive aloft...with
shortwave moving east of the region on Thursday and upstream H5
ridge quickly cresting over the area late Thursday night. PWATs
fall to seasonably dry values during the day Thursday /below 1 inch/
before beginning to rebound Thursday night as next fast-moving
shortwave approaches from the west.
Thursday: Ongoing dry advection and the arrival of high pressure
from Quebec promises a drier...quiet weather day across the forecast
area. CU rule and model sounding profiles suggest enough llevel
moisture beneath developing subsidence inversion for FEW-SCT
cumulus. T8s look to range from a bit below 10C over northern areas
to near +14C over far southern NH. Thus...seasonably warm
temperatures with a pretty big spread across the area are
likely...with highs likely in the lower 70s over the north to the
mid and upper 80s over southern NH with some downslope assistance
under northwest flow.
Thursday Night: A much cooler night is in store given significantly
drier low level airmass. However...with the arrival of the upstream
mid level ridge axis...expect increasing upper and mid level
cloudiness after midnight given the onset of top-down saturation
which will temper the cooling. Expect lows in the 60s north to low
60s south under calm/light winds.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Shortwave approaching from the west will bring increasing clouds and
and showers to much of the forecast area on Friday. Showers will
push into western zones during the morning and will overspread the
remainder of the forecast area through mid afternoon. PWAT's
approaching 2 inches will provide plenty of moisture although models
are keeping the axis of heaviest QPF well to the north and west of
the forecast area during the day. Highs on Friday will generally
range through the 70s with southern New Hampshire reaching the lower
80s.
Rain will be heavy at times Friday night in northern zones where
Storm totals will range between 1 and 2 inches. Surface low moving
east through the region will drive a trailing cold front to the
coast by Saturday morning. Lows overnight will range from the
mid 50s to mid 60s.
Saturday will dawn mostly cloudy with showers lingering in southern
and eastern zones. Expect gradually clearing from north to south as
low pressure slowly shifts into the maritimes and the cold front
slips offshore. Highs on Saturday will range through the 70s.
High pressure will build south from Canada Saturday night and will
crest over the region on Sunday. Looking for mostly clear skies
Saturday night with lows in the 50s to near 60. Sunday will
feature mostly sunny skies and highs in the lower to mid 70s.
High pressure will hold over the area Sunday night through Monday
night keeping skies mostly clear across the region. Lows both Sunday
and Monday night will range through the 50s. Highs on Monday will top
out in the mid to upper 70s.
Next shortwave will approach from the west on Tuesday as high
pressure slides east. Looking for increasing clouds from the west
during the day with showers possible in the Connecticut Valley by
evening. At this same time increasing onshore flow will bring ocean
stratus into much of the region from the south. Highs on Tuesday will
top between 75 and 80.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term...
Summary: A cold front will move through the region tonight with
isolated-scattered showers and thunderstorms. High pressure and
drier conditions will arrive on Thursday and persist through
Thursday night.
Restrictions: VFR outside of RKD at the moment and expect VFR
conditions to largely dominate the terminals between 18Z and
06Z. There are a few showers/thunderstorms over western Maine
that may impact AUG...but the trends have not favored them
surviving this far south. Later...showers and storms will make a
run at the region from the west with the potential for
restrictions at our NH terminals but confidence is not yet high
enough to include at any one terminal. Do expect some fog
development after midnight HIE/LEB/RKD/AUG with LIFR/IFR
restrictions. VFR Thursday with some localized fog again
possible HIE/LEB Thursday night although increasing mid/upper
level cloud cover will likely limit this potential.
Winds: Light winds /shifting southerly along the coast/ will
continue through tonight before shifting northwest and
increasing to 10g16kts for the day on Thursday before
diminishing to 5kts or less Thursday night.
LLWS: No LLWS expected through Thursday Night.
Lightning: Through the mid / late afternoon...isolated thunderstorms
are possible HIE and AUG...with the potential spreading to all sites
except PWM/RKD this evening. No lightning expected after midnight
tonight through Thursday night.
Long Term...
Areas of MVFR/IFR ceilings developing on Friday and persisting
into Saturday. VFR Saturday night through Monday.
&&
.MARINE...
Short Term...
Winds and seas remain below SCA levels through
Thursday night.
Long Term...
No problems noted as flow over the waters remains light through
Monday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...
LONG TERM...
AVIATION...Arnott
MARINE...
Hazardous weather outlook, Aug 15, 2:17 PM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
317 PM EDT Wed Aug 15 2018
MEZ007>009-012>014-020>022-NHZ001>006-161930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Northern Coos-Southern Coos-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-
317 PM EDT Wed Aug 15 2018
This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.
.DAY ONE...This Afternoon and Tonight.
Scattered showers and thunderstorms are possible along an
approaching front this afternoon. In addition to torrential
rainfall, some of the thunderstorms may be on the strong side,
containing gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ018-019-023>028-NHZ007>015-161930-
Interior York-Interior Cumberland-Coastal York-Coastal Cumberland-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
317 PM EDT Wed Aug 15 2018
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire and southern
New Hampshire.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-161930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
317 PM EDT Wed Aug 15 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 2:07 PM EST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Gray ME
307 PM EDT WED AUG 15 2018
MEZ012-019-020-151945-
Southern Oxford-Androscoggin-Interior Cumberland-
307 PM EDT WED AUG 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ANDROSCOGGIN AND NORTH
CENTRAL CUMBERLAND COUNTIES...
At 306 PM EDT, a strong thunderstorm was located near Mechanic Falls,
moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lewiston, Mechanic Falls, Turner, Lisbon, Greene, Durham, Bowdoin,
Hebron, New Gloucester, Sabattus, Minot, Poland, Pownal, Wales and
Oxford.
This includes Interstate 95 between mile markers 72 and 89.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4411 7001 4405 7003 4403 7002 4402 7004
4401 7003 4389 7022 4415 7045 4427 7027
4412 7002
TIME...MOT...LOC 1906Z 318DEG 17KT 4416 7030
ARNOTTSpecial weather statement, Aug 15, 2:08 PM EST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Gray ME
308 PM EDT WED AUG 15 2018
MEZ009-151945-
Central Somerset-
308 PM EDT WED AUG 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...
At 308 PM EDT, a strong thunderstorm was located 7 miles southwest of
Rockwood, or 14 miles northwest of Greenville, moving southeast at 30
mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rockwood Strip, Chase Stream, Misery Gore, Sandwich Academy Grant,
Taunton And Raynham Academy Grant, Brassua, Sapling, Indian Stream,
Misery, Long Pond, Tomhegan, Squaretown and Parlin Pond.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4569 6978 4567 6974 4566 6974 4565 6970
4564 6971 4562 6970 4561 6971 4558 6971
4557 6973 4555 6975 4554 6978 4541 6974
4560 7013 4573 6980
TIME...MOT...LOC 1908Z 301DEG 26KT 4558 6983
ARNOTTSpecial weather statement, Aug 15, 2:46 PM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Gray ME
346 PM EDT WED AUG 15 2018
MEZ014-021-152030-
Southern Somerset-Kennebec-
346 PM EDT WED AUG 15 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KENNEBEC AND SOUTHERN
SOMERSET COUNTIES...
At 346 PM EDT, a strong thunderstorm was located over Oakland, moving
southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Augusta, Waterville, Fairfield, Oakland, China, Belgrade, Palermo,
Benton, Albion, Sidney, Smithfield, Rome, Winslow, Vassalboro,
Windsor and Somerville.
This includes Interstate 95 between mile markers 118 and 134.
LAT...LON 4446 6940 4446 6944 4435 6951 4430 6951
4429 6953 4454 6995 4468 6978 4452 6938
TIME...MOT...LOC 1946Z 303DEG 23KT 4452 6969
ARNOTTSpecial weather statement, Aug 15, 7:28 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Gray ME
828 PM EDT WED AUG 15 2018
NHZ002>004-160100-
Northern Grafton-Southern Coos-Northern Carroll-
828 PM EDT WED AUG 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COOS AND
NORTHEASTERN GRAFTON COUNTIES...
At 828 PM EDT, a strong thunderstorm was located near Littleton,
moving east at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Littleton, Bethlehem, Lincoln, Franconia, Waterford, Carroll, Lisbon,
Bath, Dalton, Easton, Monroe, Landaff, Lyman, Sugar Hill, Livermore,
Hart's Location and Whitefield.
This includes Interstate 93 between mile markers 105 and 131.
This also includes...
Franconia Notch, Cannon Mountain, North Twin Mountain, Franconia
Ridge, and Mount Lafayette.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4430 7203 4432 7203 4432 7201 4434 7198
4434 7193 4435 7191 4434 7188 4434 7185
4436 7181 4437 7181 4428 7135 4403 7148
4422 7206 4424 7205 4428 7207
TIME...MOT...LOC 0028Z 291DEG 29KT 4429 7185
MBC